Reaction to carbo

Hello , after reading your posts I've gathered bits of info along the way but thought I'd take the time to join in ! I was diagnosed with ovarian cancer Jan 2015 which had spread to my lymph nodes in my groin and peritunian,making it stage 4 ! I'm 45 and have a lovely husband and two now grown up children 18 (Beth ) and 20 ( jacob) . My 6 cycles of carbo/ taxol with debunking half way through all went to plan and was told I was in remission , at cycle 4 I started with Avastin (18 cycles )which where given every three weeks, after the chemo around Aug 2015 I started with really bad back hip groin pain on the right side , thought it was to do with scar tissue where I'd had a biopsy on my groin , I suffered so badly with this till April , after seeing neuro surgeons rhumotologist the gp and telling my oncologist I finally was referred to a orthopaedic who after prodding my hip and my nearly hitting the roof in pain said I had a condition called bursitis ( inflammation of fluid round the hip) he gave me a cortezone injection there and then and within 72 hours I couldn't believe the difference ! All this time I'd suffered and he knew instantly ! I carried on with the Avastin till may 12 th 2016 but just knew deep down I still didn't feel right , I even said to the girls in the chemo ward I don't think it ll be the last you see of me on that last day . On the 13 th may ( Friday !!!) the very next day I went for a meeting with the oncologist about my latest scans to be told it had returned in my lymph nodes in my stomach ! Devestated !! And I was to start chemo the following wed ! So I did this time instead of once every three weeks it was three weeks of chemo and one off ! I had cycle 1 ok and cycle two wasn't so good I had a bad reaction to the carbo couldn't breathe and went the brightest red ever in my my face and neck ! Everything got abandoned. So the next one was given really over a longer period , but still had a reaction even though they tried to give me Piriton etc before hand so again it was abandoned ! The next week I was told I was going to be changed to cistplatin/ taxol and I was to have two weeks of taxol on its own followed by cistplatin and taxol with no break , so constant chemo every week ! Which I was gutted about as my life is overtaken with weekly bloods and chemo do no chance of enjoying any holiday ! But I have yet to start this plan as for the last two weeks my bloods have been too low and my immune system is not good , feel so tired aches and pains in my shins and thighs as well as the usual pain s in my stomach and lower back ! My hair has slowed down in falling out but is much thinner than before but I'm sure once I get going on more treatment it will come out . I'm scared about this cistplatin as it is as I've read how it makes you feel and really don't want to be sick for a week ! My toes have also now decided to start feeling numb which I'm hoping is just temporary ! I have been so positive before but feel that is slipping away slightly as more and more seems to be happening !! I've asked to be refered to the christy in Manchester which is a good couple of hours away but there's got to be another way to treat this crappy thing !! Hope this hasn't been too long a story , I feel I've gone on longer than I should !! Thanks in advance for reading !!

Ali

8 Replies

oldestnewest
  • I don't really know what to say it sounds like you have really been through it just try and stay strong and push for everything avaliable thats the one thing I have read on this group there is a lot out there if we research ourselves and help each other take care Janice x

  • Thanks Janice, very kind of you to reply . Hopefully next week I ll have improved and be able to go ahead with treatment x

  • Hi Ali I had a sever reaction to Carbo (wont go into details, suffice to say they wouldn't even try me on it again and have since had Cisplatin. I won't lie, it's harsher but what I will say is for me it 'did the trick' (currently a month away from 3 years in remission). What I will say is that if you have the right anti sickness meds than you don't need to suffer nausea with it. I ended up on cyclizine (not too sure on the spelling) and for me that worked a treat. I've had Cisplatin for two recurrences and both times it's knock the so and so back into remission. You're having a tough time (going through Chemo is the pits!) but you can do this, I think a lot of how we deal with this is how we physically feel. I know on my bad days I wanted to curl up and give in then the following week, feeling better, the fighting spirit returned. Do mention your numb toes to your oncologist as this is a side effect of the Taxol and if it gets too bad they may well wisdh to remove it from your treatment (they did mine and apparently that's quite usual). I see you have asked to be moved to Christies, can I ask where you are at the moment? I'm currently participating in a drug trial at Christies but when/if my cancer recurs again I'll have my treatment back at Clatterbridge. Sending you a big hug. Kathy xxx

  • Sorry to hear about all this. In was diagnosed stage 3/4 in Dec 2010 and reacted badly to carboplatin on my 3rd recurrence. Cisplatin hasn't worked for me so I'm starting caalyx next week' I did have 6 rounds of cisplatin and I did get through it. I had steroids for 5 days and Emend as well as metrochlopromide and ondansetron to take as needed. The nausea wasn't too bad. The worst thing was coming off the steroids as I got very shaky but that doesn't happen to everyone. I did get very down and for the later cycles my partner took some time off work and sometimes working at home and my daughter came to sit with me for a day as I got really desperate if I was on my own all day in the house feeling awful. But I think you have to go through a cycle or two to find out when your worst times are and then ask for help if you need it. I had neuropathy a bit from taxol when I had first line but also with cisplatin. I panicked and phoned the helpline because that happened on the second cycle but it didn't get any worse with subsequent infusions and didn't last for the whole three weeks. I still have it now though. It's made be a bit unsteady on my feet and I got soaked sliding into a rockpool on holiday. Luckily it was a warm day so I dried off quickly.

  • Hi I was out to on cisplatin after reaction to Carboplatin twice and giving it slower. I found Cisplatin so much easier than carbo. Heard a lot of stories about it but didn't effect me.I haven't been sick on any chemo touch of nausea and the tiredness was bad for about a week. Hope you get on ok see how it goes. Let us know how you get on. I too am waiting to get on a trial at Christies and I'm in Norhamptonshire. Will be going by train.No car. X

  • Wow Ali you have been through the mill. Give yourself credit for being able to think about other options for yourself. The only practical piece I have to add is that I think it is definitely worth mentioning the numb toes. I had difficulty with numb toes and fingers after my first dose last October of taxol (with carboplatin and avast in). I ended up taking cymbalta - usually prescribed as an antidepressant but also for neuropathy. I had 3 chemo sessions debulkment surgery and 3 more chemo sessions. I am currently on avastin (middle of 18 sessions) and still taking the cymbalta to help my nerves heal the rest of the way. It seems to have really helped. Susan

  • Hi Ali,

    I forgot to add that after I started experiencing numb toes and fingers my taxol dose was reduced as well as being put on cymbalta.

    Susan

  • Hi Susan

    I too had a bad reaction,face like a tomatoe, burning feeling across my stomach and found it hard to breathe, they slowed my dose and gave me loads of anti histomine and it worked.

    Just stay positive get the best treatment by asking all the right questions.this will probably mean you need to take someone with you for support as I did.Its not easy to take every thing in when you are in your own.

    I made the choice to shave my hair off,I obsessed about my appearance, but with a wig on and a bit of fake tan and make up managed to convince people I was well,found it was all a performance that I didn't always want to take part in.

    You just have to go with what makes you happy,no excuses to people, they need to work round you,but stay positive and it will get you through.

    Wishing you lots of love and best wishes,

    Carole xxx

You may also like...